Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 20, 2006, 2:14 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2006, 2:14 AM HST (12:14 UTC)
- Expired
- Feb 20, 2006, 5:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 0.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 201215 FFWHFO HIC007-201515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 214 AM HST MON FEB 20 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 515 AM HST * AT 207 AM HST...RADAR SHOWED HEAVY RAIN NEAR HAENA...OR ABOUT 21 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANALEI...WAINIHA AND PRINCEVILLE. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967 $$
3 follow-up statements
000 WGHW70 PHFO 201228 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 225 AM HST MON FEB 20 2006 HIC007-201515- ISLAND OF KAUAI IN KAUAI COUNTY - 225 AM HST MON FEB 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 515 AM HST... AT 219 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN NEAR HAENA...OR ABOUT 22 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATED RAINFALL RATES OF UP TO 3 INCHES PER HOUR. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA AND NA PALI STATE PARK. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DONT DROWN. CAMPERS IN AREAS FROM WAINIHA TO NA PALI STATE PARK SHOULD MOVE AWAY FROM STREAMS IMMEDIATELY. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967 $$
000 WGHW70 PHFO 201333 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST MON FEB 20 2006 HIC007-201515- ISLAND OF KAUAI IN KAUAI COUNTY - 328 AM HST MON FEB 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 515 AM HST... AT 323 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN ALONG A LINE EXTENDING FROM WAINIHA TO KALALAU VALLEY. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA AND NA PALI STATE PARK. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DONT DROWN. CAMPERS IN AREAS FROM WAINIHA TO NA PALI STATE PARK AND KALALAU VALLEY SHOULD MOVE AWAY FROM STREAMS IMMEDIATELY. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. A FLASH FLOOD WATCH CONTINUES FOR ALL OF KAUAI THROUGH MONDAY EVENING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967 $$
000 WGHW70 PHFO 201514 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 512 AM HST MON FEB 20 2006 HIC007-201522- ISLAND OF KAUAI IN KAUAI COUNTY - 512 AM HST MON FEB 20 2006 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... ALTHOUGH HEAVY RAIN HAS TEMPORARILY ENDED OVER KAUAI...ADDITIONAL HEAVY RAIN IS POSSIBLE LATER THIS MORNING. A FLASH FLOOD WATCH FOR THE ISLANDS OF KAUAI...OAHU...AND MOLOKAI REMAINS IN EFFECT THROUGH MONDAY EVENING. LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 11:45 PM HST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 19, 11:45 PM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1145 PM HST SUN FEB 19 2006 .SYNOPSIS... BRIEF HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT WILL GIVE WAY TO MORE TYPICAL TRADE WIND SHOWERS LATE MONDAY AND THEREAFTER THROUGH THE FORECAST PERIOD. HIGH CLOUDS ALONG THE SOUTHEAST FLANK OF AN UPPER LOW FAR NORTHWEST OF KAUAI WILL REMAIN WITH US THROUGH MONDAY. && .UPDATE... HEAVY RAINFALL EVENTS HAVE COME AND TEMPORARILY GONE FROM WINDWARD PORTIONS OF KAUAI AND OAHU...BUT A FLOOD WATCH IS NOW IN EFFECT FOR KAUAI...OAHU AND MOLOKAI DUE TO THE CONTINUED POSSIBILITY OF LOCALIZED HEAVY RAINFALL. LANAI MAY BE ADDED TO THE WATCH AREA LATER. TOTAL 24 HOUR RAINFALL AMOUNTS ENDING AT 8 PM HST INCLUDE AHUIMANU LOOP ON WINDWARD OAHU WITH 7.88 INCHES. && .PREVIOUS DISCUSSION... OUR AIRMASS REMAINS UNSTABLE THIS EVENING...WITH MODERATE TO BRIEFLY HEAVY SHOWERS POPPING UP ACROSS WINDWARD OAHU AND PORTIONS OF WINDWARD MOLOKAI AND MAUI. THERE HAVE BEEN SPORADIC RAIN GAGE ALARMS FOR 1 TO 1.2 INCH PER HOUR RAINFALL RATES AT WAIHEE PUMP AND AHUIMANU ON WINDWARD OAHU WITHIN THE PAST TWO HOURS. THESE TWO STATIONS HAVE SEEN 3 AND 5.5 INCHES OF TOTAL RAINFALL...RESPECTIVELY...OVER THE PAST 24 HOURS. OTHER WINDWARD OAHU GAGES HAVE SEEN GENERALLY BETWEEN 1 AND 3 INCHES OF TOTAL RAINFALL OVER THE PAST 24 HOURS. A BROAD BAND OF BROKEN TO OVERCAST HIGH CLOUDS LIES ACROSS THE MAIN HAWAIIAN ISLANDS...ALONG THE SOUTHEAST FLANK OF AN UPPER LOW FAR NORTHWEST OF KAUAI AND ALONG THE NORTHERN FRINGE OF AN UPPER RIDGE SOUTH OF THE ISLAND CHAIN. THUNDERSTORMS AT LONG RADAR RANGE...110 TO 115 MILES NORTHEAST OF OAHU...MARK A ZONE OF UPPER DIVERGENCE AS UPPER NORTHWESTERLIES EAST OF THE UPPER LOW SPLIT FROM UPPER EASTERLIES WRAPPING AROUND THE NORTH SIDE OF THE RIDGE. THESE THUNDERSTORMS SHOULD POSE NO THREAT TO THE ISLANDS AS THEY MOVE WEST WITH THE SPLIT UPPER FLOW. HIGH CLOUD COVER ACROSS THE ISLANDS SHOULD DECREASE MONDAY AS MODELS SHOW A RETURN TO A MORE ZONAL FLOW PATTERN ALOFT. LINGERING INSTABILITY ACROSS THE ISLANDS WILL KEEP THE THREAT OF BRIEF HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WITH US OVERNIGHT...MOSTLY OVER AND NEAR KAUAI OAHU AND MOLOKAI. AFTER MONDAY...SHOWERS SHOULD BEGIN TO ASSUME A TRADE WIND DISTRIBUTION...FAVORING WINDWARD AND MAUKA AREAS. TRADE WINDS WILL BE SLOW TO RECOVER STRENGTH THROUGH THE WEEK...HOWEVER...BECAUSE ANOTHER LOW NORTHEAST OF THE ISLANDS WILL KEEP THE PRESSURE GRADIENT ACROSS THE ISLANDS RATHER SLACK. GRIDS HAVE BEEN CHANGED FOR A SLIGHT CHANCE OF THUNDERSTORMS FOR KAUAI...OAHU AND SURROUNDING WATERS THROUGH TONIGHT. A DENSE FOG ADVISORY CONTINUES FOR THE BIG ISLAND SUMMITS TONIGHT AS THE FOG THICKENS. BASED ON THE MAUNA KEA AND MAUNA LOA WEB CAMS...THERE WERE SEVERAL BREAKS IN THE FOG DURING THE DAY SUNDAY...BUT EXPECT VISIBILITIES TO DECREASE AGAIN TONIGHT. && .MARINE... A GALE BETWEEN CALIFORNIA AND THE ISLANDS PRODUCED A SWELL THAT IS HITTING THE EAST-FACING SHORES. COMPUTER MODELS FORECAST THE SWELL TO REMAIN HIGHER THAN NORMAL THROUGH MONDAY. SURF WILL GRADUALLY DROP BELOW THE 8 FEET ADVISORY LEVEL THROUGH THE DAY MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. DENSE FOG ADVISORY UNTIL 10 AM HST MONDAY FOR BIG ISLAND SUMMITS. FLOOD WATCH UNTIL 10 PM MONDAY FOR KAUAI OAHU AND MOLOKAI. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:34 PM HST | Dense Fog Advisory | HFO | Hawaii | 29 hr |
| Feb 19, 8:26 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 19, 9:34 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.